New York, 2024High Wind in New York, March 11, 2024
March 11, 2024 · NWS OKX · 10 events in 9 counties and zones
High winds occurred across the area during primarily the daytime hours of March 11, 2024 with a tight pressure gradient in place as strong low pressure near the coast of northern New England slowly shifted northeast.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds occurred across the area during primarily the daytime hours of March 11, 2024 with a tight pressure gradient in place as strong low pressure near the coast of northern New England slowly shifted northeast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Mar 11, 6:23 AM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Mar 11, 6:23 AM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service New York NY
723 AM EDT Mon Mar 11 2024
.SYNOPSIS...
Strong low pressure tracks slowly eastward across the Canadian
Maritimes today. Meanwhile, high pressure builds into the area
through mid week. A frontal system will impact the area on Friday,
with high pressure attempting to build in behind it for the
weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
This main impact today will be strong west winds on the
backside of low pressure over the Canadian Maritimes. Deep
mixing today with winds at the top of the mixed layer around
50kt, and on average about 40 kt within the layer, will result
in sustained WNW winds of 25 to 35 mph, with gusts of 45 to 55
mph. An isolated gust up to 60 mph can't be ruled out during the
late morning and afternoon hours. A Wind Advisory remains up
for the entire area until 11 PM. While temperatures will be
close to normal with high in the mid to upper 40s, wind chill
values will be in the 20s and 30s.
Winds begin to gradually back down this evening, dropping below
advisory levels before midnight. A weak ridge axis extending
north from high pressure over the central and southern Appalachians
approaches from the west tonight.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
A ridge of high pressure works in from the west through
Wednesday with winds continuing to subside during the period.
West winds on Tuesday will gust up to around 20 mph, but then
really fall of Tuesday night into Wednesday.
Expect dry conditions, as ridging both aloft and at the surface
builds into the area, In addition, warm advection through the
period allows for a significant warmup through mid week,
especially for locations inland and away from the immediate
coast. Highs on Tuesday will be 10 to 15 degrees warmer with
interior locations further warming heading into Wednesday with
highs well into the 60s. Coastal areas will be mainly in the
50s during this time. Overnight lows will be in the lower to mid
30s tonight, and in the upper 30s to lower 40s Tuesday night.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Upr ridge will be established over the region Wed ngt and Thu. Abv
normal temps. Lows Thu mrng close to normal highs for the date NYC
area and points N and W. Weak onshore flow off the cold water will
keep other areas a little cooler.
H85 temps on Thu support lower 70s for highs. Stuck with the NBM
which is cooler for now, especially the ern half of the cwa, but if
wly h85 flow is strong enough, it may be sufficient to hold off the
sea breeze influence and allow even portions of LI to hit 70. Right
now the 00Z GFS suggests h85 winds abv 15 kt don't arrive until
late, so this would support the much cooler scenario.
Some energy embedded in the ridge may produce a few shwrs late Thu
and Thu ngt, but most of the action looks to be N of the cwa attm
per the GFS.
A cold front is likely to pass on Fri with at least a few shwrs. The
ECMWF supports a more organized low with rain. High chance pops Fri
and likely Fri ngt.
The weekend displays a high amount of uncertainty. Model to model
and run to run consistency is low, with some solns showing high pres
and dry, and others a low pres sys passing thru or offshore. The
blended approach was followed and the NBM used.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Deep low pres slowly tracks ewd across the Canadian Maritimes today.
Mainly VFR thru the TAF period. A few shsn could produce MVFR or
lower E of the NYC terminals thru 12Z.
Increasing NW winds today, with a few peak gusts around 50kt
possible especially in the aftn. Winds gradually diminish aft 23-
00Z, but come down more significantly aft 6Z. A few hours
without gusts or with only ocnl gusts possible at the NYC
terminals. Winds then ramp up again aft 12Z Tue with gusts to
around 25kt.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
A few gusts this afternoon may be near 50 kt especially at KJFK and
KLGA.
OUTLOOK FOR 12Z TUESDAY THROUGH FRIDAY...
Tuesday: VFR. NW winds 10-15G25kt.
Tuesday night through Thursday: VFR.
Friday: Sub VFR possible in SHRA, especially late.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Gale Warnings remain in effect for all waters.
A strong pressure gradient between low pressure over the
Canadian Maritimes and high pressure to the west of the area,
will produce gales force winds today into part of tonight.
There could even be an isolated storm force gust late this
morning into this afternoon. Gales will end on the non-ocean
waters before midnight, but not until the early morning hours
Tuesday for the ocean. SCA conditions will follow, persisting
the longest on the ocean into Tuesday afternoon. High pressure
builds in from the west Tuesday night into Wednesday with sub-
SCA conditions.
Winds and seas generally blw sca lvls Thu and Fri. There is an
chance seas could hit 5 ft at times on the ocean Fri. The fcst
is a bit uncertain for the weekend, but there is the potential
for sca cond if low pres passes near the waters.
&&
.HYDROLOGY...
No further hydrologic impacts expected through the period.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 11 PM EDT this evening for CTZ005>012.
NY...Wind Advisory until 11 PM EDT this evening for NYZ067>075-
078>081-176>179.
NJ...Wind Advisory until 11 PM EDT this evening for NJZ002-004-006-
103>108.
MARINE...Gale Warning until 11 PM EDT this evening for ANZ331-332-335-
338-340-345.
Gale Warning until 6 AM EDT Tuesday for ANZ350-353-355.
&&
SYNOPSIS...JMC/DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...JMC
AVIATION...JMC
MARINE...JMC/DW
HYDROLOGY...JMC/DWHazardous weather outlook, Mar 11, 2:44 AM EST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
344 AM EDT Mon Mar 11 2024
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-120745-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
344 AM EDT Mon Mar 11 2024
...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-345-120745-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
344 AM EDT Mon Mar 11 2024
...GALE WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ350-353-355-120745-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
344 AM EDT Mon Mar 11 2024
...GALE WARNING IN EFFECT UNTIL 6 AM EDT TUESDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
High Wind, Northwest Suffolk
- When
- March 11, 7:30 AM EST to 8:30 AM EST
- Where
- Northwest Suffolk forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
At 746 AM Local Standard Time, a measured high wind gust of 66 mph occurred at a mesonet station located in Stony Brook, NY at an elevation of 159 feet.
High Wind, Richmond (Staten Is.)
- When
- March 11, 7:30 AM EST to 8:30 AM EST
- Where
- Richmond (Staten Is.) forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.583, -74.150 (the zone’s center; the record gives no point)
A measured high wind gust of 62 mph occurred at the Robbins Reef mesonet station located in nearby Bayonne, NJ at an elevation of 69 feet at 754 AM Local Standard Time.
High Wind, Northern Queens
- When
- March 11, 9:30 AM EST to 10:30 AM EST
- Where
- Northern Queens forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.658, -73.839 (the zone’s center; the record gives no point)
At 907 AM Local Standard Time, a measured high wind gust of 59 mph was recorded at ASOS station KLGA, LaGuardia Airport, located in East Elmhurst, NY.
High Wind, Northern Westchester
- When
- March 11, 10:00 AM EST to 11:00 AM EST
- Where
- Northern Westchester forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.152, -73.753 (the zone’s center; the record gives no point)
A measured high wind gust of 59 mph occurred at Tappan Zee Light 14 mesonet station nearby Briarcliff Manor, NY, at 1021 AM Local Standard Time.
High Wind, Southeast Suffolk
- When
- March 11, 11:30 AM EST to 12:30 PM EST
- Where
- Southeast Suffolk forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
At 1212 PM Local Standard Time, a measured high wind gust of 58 mph occurred at ASOS station KHWV, Brookhaven Calabro Airport, in Shirley, NY.
High Wind, Southern Westchester
- When
- March 11, 11:30 AM EST to 12:30 PM EST
- Where
- Southern Westchester forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.152, -73.753 (the zone’s center; the record gives no point)
At 1212 PM Local Standard Time, a measured high wind gust of 60 mph was recorded at ASOS station KHPN, Westchester County Airport, located in White Plains, NY.
High Wind, New York (Manhattan)
- When
- March 11, 12:00 PM EST to 1:00 PM EST
- Where
- New York (Manhattan) forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.774, -73.970 (the zone’s center; the record gives no point)
At 1230 PM Local Standard Time, a measured high wind gust of 58 mph occurred at a mesonet station located in Midtown Manhattan, NY.
High Wind, Northern Nassau
- When
- March 11, 1:00 PM EST to 2:00 PM EST
- Where
- Northern Nassau forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.732, -73.585 (the zone’s center; the record gives no point)
At 116 PM Local Standard Time, a measured high wind gust of 58 mph occurred at the Bayville station located in Glen Cove, NY.
High Wind, Kings (Brooklyn)
- When
- March 11, 1:00 PM EST to 3:00 PM EST
- Where
- Kings (Brooklyn) forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.634, -73.950 (the zone’s center; the record gives no point)
Broadcast media reported at tree on a car in Prospect Park, NY with an estimated time of occurrence of 200 PM Local Standard Time.
High Wind, Kings (Brooklyn)
- When
- March 11, 5:30 PM EST to 6:30 PM EST
- Where
- Kings (Brooklyn) forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.634, -73.950 (the zone’s center; the record gives no point)
Law enforcement reported large tree limbs down on Atlantic Avenue in Brooklyn, NY at 550 PM Local Standard Time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New Jersey, March 11, 20241 injured · 54 kt wind · 7 events
- Frost and Freeze in Alabama, March 11, 202411 events
- High Wind in New Jersey, March 11, 202450 kt wind · 4 events
- Frost and Freeze in Tennessee, March 11, 20243 events
- Heavy Snow and Damaging Wind in Nevada, March 11 to 13, 202473 kt wind · 3 events
- High Wind in Massachusetts, March 11, 202452 kt wind · 1 event
- Strong Wind in Connecticut, March 11, 20241 event
- High Wind in Pennsylvania, March 11, 202451 kt wind · 1 event
- High Wind in Washington, March 11, 202455 kt wind · 1 event
- High Wind in Oregon, March 11, 20241 event
- Wildfire in Oklahoma, March 11 to 13, 20241 event
- High Wind in California, March 11, 202476 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161206, 1161537, 1161218, 1161538, 1161210, 1161539, 1161213, 1161212, 1161534, 1161536.